I recently saw a patient in the emergency department with chronic lithium toxicity and took the opportunity to do some review.
Three broad patterns of lithium toxicity are recognized:
Acute toxicity – Seen in patients not previously taking Li who take an accidental or intentional overdose
Acute on chronic toxicity – Seen in patients who take an acute accidental or intentional overdose while on chronic therapy
Chronic toxicity – Refers to patients taking prescribed Li doses who develop clinical toxicity due to a decline in renal function or failed monitoring
Clinically in acute overdoses nausea, vomiting and diarrhea are often present. EKG changes including QT prolongation, T wave flattening and ST depression can occur. Serious arrhythmias are unusual but can be present. Given enough time lithium penetrates the central nervous system and neurologic symptoms can develop.
These include altered mental status, ataxia, agitation, coarse tremors, fasciculations and myoclonic jerks. Severe toxicity can result in seizures, nonconvulsive status epilepticus, and coma.
In contrast to acute toxicity, chronic forms of toxicity often have a neurologic symptom as the presenting complaint as was the case in our patient.
Patients on chronic lithium therapy are also at risk for several other potential long term toxicities as discussed previously on RFN. These include nephrogenic DI, hypercalcemia due to hyperparathyroidism, hyper and hypo thyroidism, non-gap metabolic acidosis, chronic tubulointerstitial nephropathy, glomerular lesions (minimal change and FSGS) and the Syndrome of Irreversible Lithium-Effectuated Neurotoxicity (SILENT).
In terms of management in the ED: ABCs rule.
When you get to circulation, initial volume resuscitation with normal saline is reasonable but regular monitoring of serum sodium is key as altered patients without ability to take in free water with underlying nephrogenic DI may become hypernatremic with a need for hypotonic fluid.
In cases of acute toxicity with large ingestions or sustained release pills whole bowel irrigation with polyethylene glycol solution is recommended until rectal effluent is clear. Patient’s need to be to awake and cooperative for it to be used safely.
The renal fellow’s pager often goes off as dialysis is an excellent way of removing lithium. With a low molecular weight and negligible protein binding lithium is easily removed from the blood as outlined by Nate. However, with a relatively large volume of distribution of 0.6-0.9 L/kg it often requires prolonged or repeated HD sessions to deplete Lithium stores. When to dialyze is a subject of expert opinion and case series but in general dialysis is recommended when serum levels are high regardless of symptoms and at lower lower levels when symptoms are severe or renal clearance is expected to be ineffective. I refer the reader to several excellent reviews and the Handbook of Dialysis.
A pearl from one of my attendings: When in doubt, dialyze. The catheter can be in and out in a day and dialysis is usually very well tolerated. You don’t want to see a patient end up with long term neurotoxicity after sitting on the fence and deciding against HD.
As mentioned above, because Li has a relatively large volume of distribution and checking levels 4-6 hours after dialysis are recommended as “rebound” may occur as Li moves into the intravascular space potentially requiring further therapy.
Another attending pearl: In severe cases particularly in patients with poor renal function, check a Li level on dialysis from the arterial port an hour before stopping so the lab has time to come back before you end HD. If you’re patient still has a Li level >1 mEq/L extend the session as you’re going to see some rebound and that intra-dialysis level is as good as you’re going to get if native clearance is poor.
Graham Abra, MD